Alert archive / Hawaii / Wind Advisories in 2016
Wind Advisory 19, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Mar 30, 2016, 3:22 PM HST for Hawaii County, Hawaii. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Mar 30, 2016, 3:22 PM HST (01:22 UTC)
- Expired
- Mar 31, 2016, 3:34 AM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
256 WWHW70 PHFO 310122 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 322 PM HST WED MAR 30 2016 ...WIND ADVISORY FOR BIG ISLAND SUMMITS... HIZ028-311430- /O.CAN.PHFO.HW.W.0006.000000T0000Z-160331T0400Z/ /O.NEW.PHFO.WI.Y.0019.160331T0122Z-160331T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 322 PM HST WED MAR 30 2016 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY... ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST THURSDAY. THE HIGH WIND WARNING HAS BEEN CANCELLED. * TIMING...THROUGH 6 PM HST TODAY. * WINDS...WEST WINDS 40 TO 50 MPH WITH GUSTS TO 55 MPH. STRONGEST WINDS WILL OCCUR ABOVE 12 THOUSAND FEET. * IMPACTS...MOTORISTS ARE URGED TO DRIVE WITH EXTREME CAUTION. THE MAUNA KEA ACCESS ROAD HAS BEEN CLOSED TO THE GENERAL PUBLIC DURING THE NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ FOSTER
1 follow-up statement
508 WWHW70 PHFO 311334 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 334 AM HST THU MAR 31 2016 ...WIND ADVISORY CANCELLED FOR BIG ISLAND SUMMITS... .WHILE WINDS OVER THE SUMMITS REMAIN SOMEWHAT ELEVATED THIS MORNING...BOTH THE SUSTAINED WINDS AND THE WIND GUSTS HAVE DIMINISHED BELOW ADVISORY LEVELS. THE FORECAST ANTICIPATES THAT WINDS WILL CONTINUE TO DIMINISH TODAY. HIZ028-311445- /O.CAN.PHFO.WI.Y.0019.000000T0000Z-160331T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 334 AM HST THU MAR 31 2016 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. $$ BIRCHARD
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 30, 9:40 AM HST, 5 hours 42 minutes earlier.
Area forecast discussion, Mar 30, 9:40 AM HST, 5 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 940 AM HST WED MAR 30 2016 .SYNOPSIS... WEAK HIGH PRESSURE WILL PREVAIL OVER THE ISLANDS THROUGH THURSDAY WITH LIGHT WINDS AND DRY WEATHER EXPECTED. THE HIGH WILL LIFT TO THE NORTH AND STRENGTHEN FRIDAY NIGHT THROUGH THE WEEKEND...ALLOWING MODERATE TRADE WINDS TO RETURN ACROSS THE ISLANDS...WITH GENERALLY DRY WEATHER CONTINUING. A WEAK COLD FRONT MAY APPROACH THE STATE EARLY NEXT WEEK. && .DISCUSSION... RADAR AND SATELLITE DETECT A FEW CLOUDS AND LIGHT SHOWERS ALONG THE KONA AND KOHALA COASTS OF THE BIG ISLAND LEFT OVER FROM YESTERDAY/S FRONT. IT IS SUNNY AND DRY ELSEWHERE ACROSS THE STATE AS A WEAK HIGH PRESSURE DOMINATES. THE 12Z SOUNDINGS SHOW A STABLE AIRMASS IN PLACE...WITH PRECIPITABLE WATER VALUES OF AROUND 0.95 INCHES AND THE INVERSION BASED BETWEEN 4500 AND 5500 FEET. ALOFT...ZONAL FLOW PREVAILS ALONG A FAIRLY STRONG SUBTROPICAL JET LOCATED JUST NORTH OF HAWAII. THESE WINDS ARE BUILDING DOWN TO THE LOW TO MIDLEVELS OF THE ATMOSPHERE AND STRONG WINDS AT THE SUMMITS OF MAUNA KEA AND MAUNA LOA. A HIGH WIND WARNING IS IN EFFECT FOR THESE AREAS. MODEL GUIDANCE SUGGESTS THAT SUMMIT LEVEL WINDS WILL DECREASE LATER THIS AFTERNOON AND TONIGHT. AT THE SURFACE...THE BACKGROUND FLOW WILL BE LIGHT DUE TO WEAK HIGH PRESSURE ACROSS THE STATE. SEA BREEZES TO DEVELOP THIS AFTERNOON WITH INTERIOR CLOUD BUILD UPS AND AT MOST...ISOLATED SHOWERS. LAND BREEZES SHOULD CLEAR OUT MOST AREAS TONIGHT... WITH SOME RATHER COOL OVERNIGHT LOWS LIKELY DUE TO THE CLEAR SKIES...LIGHT WINDS AND RELATIVELY LOW DEWPOINTS. THERE WILL BE LITTLE CHANGE TO THIS DIURNAL WEATHER PATTERN THROUGH FRIDAY. HIGH PRESSURE LIFTS NORTH OF THE STATE ON FRIDAY...AND THEN STRENGTHENS DURING THE WEEKEND. THE TRADE WINDS ARE EXPECTED BACK AT THAT TIME. A MID LEVEL RIDGE IS ALSO FORECAST TO BUILD OVERHEAD DURING THE WEEKEND...WHICH WILL SUPPRESS THE TYPICAL WINDWARD AND MAUKA SHOWERS...THOUGH A FEW WILL BE POSSIBLE DURING THE OVERNIGHT AND EARLY MORNING HOURS. MEANWHILE...LEEWARD AREAS SHOULD STAY MOSTLY CLEAR AND DRY. TRADE WINDS SHOULD LESSEN AND POSSIBLY VEER AROUND TO THE SOUTHEAST EARLY NEXT WEEK...WHEN MODELS SHOW ANOTHER WEAK FRONT APPROACHING THE STATE FROM THE NORTHWEST. IT IS UNCLEAR AT THIS TIME IF THIS FRONT WILL REACH THE ISLANDS...WITH THE 30/12Z GFS AND ECMWF FLIP- FLOPPING SOLUTIONS WITH EACH OTHER AND FROM PREVIOUS MODEL RUNS. WILL SEE HOW LATER MODEL RUNS EVOLVE DURING THE NEXT FEW DAYS. && .AVIATION... EXPECT VFR CONDITIONS TO PREVAIL AT ALL ISLAND TERMINALS TODAY. A LIGHT TO MODERATE WEST TO NORTHWEST SYNOPTIC FLOW WILL CONTINUE AND ALLOW FOR LOCALIZED SEA BREEZES TO FORM TODAY. A STRONG INVERSION NEAR 5 KFT AND MINIMAL PRECIPITABLE WATER WILL LIMIT MOST SHOWERS THROUGH THE DAY. && .MARINE... A LARGE NORTHWEST SWELL WILL PEAK TODAY ACROSS THE HAWAIIAN ISLANDS. A HIGH SURF WARNING REMAINS IN EFFECT FOR MOST NORTH AND WEST FACING SHORES OF THE SMALLER HAWAIIAN ISLANDS. ALSO...SINCE THIS SWELL HAS A WESTERLY COMPONENT...A HIGH SURF ADVISORY ALSO CONTINUES FOR WEST FACING SHORES OF THE BIG ISLAND. THESE HIGHLIGHTS GO THROUGH 6 PM HST TODAY...BUT DEPENDING ON SWELL HEIGHT TRENDS OF THE UPSTREAM BUOYS 51001 AND 51101...WE WILL DECIDE IF THE WARNING WILL NEED TO BE EXTENDED INTO TONIGHT / THURSDAY OR REPLACED WITH AN ADVISORY. THIS SWELL IS EXPECTED TO SLOWLY DIMINISH THURSDAY AND FRIDAY. ELSEWHERE...A SMALL TO MODERATE SOUTH SWELL WHICH ARRIVED TUESDAY...IS EXPECTED TO PEAK TODAY...AND THEN GRADUALLY DIMINISH THURSDAY. THE LARGE NORTHWEST SWELL IS CAUSING SEAS ACROSS MOST OF THE HAWAIIAN COASTAL WATERS TO BE 10 FEET OR GREATER. AS A RESULT...A SMALL CRAFT ADVISORY /SCA/ REMAINS IN EFFECT THROUGH TONIGHT FOR MOST MARINE ZONES EXPOSED TO THIS LARGE SWELL. THIS SCA MAY NEED TO BE EXTENDED INTO THURSDAY FOR SOME COASTAL WATERS. WINDS ARE EXPECTED TO REMAIN BELOW THE SCA CRITERIA AT LEAST INTO FRIDAY. AS THE TRADE WINDS INCREASE LATER THIS WEEK...WIND SPEEDS MAY REACH THE SCA CRITERIA FROM FRIDAY NIGHT INTO THIS WEEKEND OVER THE TYPICALLY WINDY WATERS ADJACENT TO THE ISLANDS OF MAUI COUNTY AND THE BIG ISLAND. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF WARNING UNTIL 6 PM HST THIS EVENING FOR NORTH AND WEST FACING SHORES OF KAUAI NIIHAU OAHU AND MOLOKAI...AND FOR NORTH FACING SHORES OF MAUI. HIGH SURF ADVISORY UNTIL 6 PM HST THIS EVENING FOR KONA. HIGH WIND WARNING UNTIL 6 PM HST THIS EVENING FOR BIG ISLAND SUMMITS. SMALL CRAFT ADVISORY UNTIL 6 AM HST THURSDAY FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL- OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-MAUI COUNTY LEEWARD WATERS-ALENUIHAHA CHANNEL-BIG ISLAND WINDWARD WATERS. && DISCUSSION/MARINE...FOSTER AVIATION...EATON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 8:18 AM HST | High Surf Warning | HFO | Hawaii | 7 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.